Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Need help with possible therapies
Jul 2, 2005

Okay, so I found out today that my VL is 221k and my CD4s are 105. The inevitable is now upon me. I'm 29, 355 lbs (I've been gaining weight since Dx in 8/03); my total cholesterol is 120, trys are at 180; bp is somewhat normal (130/80); glucose was 99. Depression has been ugly because it's not severe, but all of this surely makes itself known in the back of my mind constantly.

I'm presently taking Protonix 40mg (have been on GERD meds for the past 10 years) and Wellbutrin XL 150mg.

There's so much information out there. My doctor and I discussed some possible combos, but it scares me when a doctor starts discussing anything to do with marketing and "...what everyone is prescribing nowadays."

Please help. I'm so overwhelmed with this stuff and scared at the same time. I have no issue with taking pills -- having to take pills at the same time everyday would be a terrible challenge, but having to take pills isn't a big thing. Oh, and one more thing -- it's imperative that these drugs don't have some bad drying effect as I'm an opera singer.

Thank you for all of your great work.

Response from Dr. Young

Thanks for your post.

I'm certainly not one to follow the herd, just because.... There is a lot of information about different starting regmens (take a peek at this forum's "First-line Therapies" archive for other thoughts).

First off, first regimens can be well tolerated and easy (easier) to take. The best regimen is the one that you can take religously and with minimum impact to your quality of life.

Your situation brings a couple of points to the table. All recommended regimens use two nukes-- often in combo pills, like Combivir, Truvada or Epzicom, in combination with a third drug.

Many doctors tend to avoid the use of efavirenz (Sustiva) in persons with mood disorders, because of the risk that you may have destabilization of your mental health. As such, if I were to prescribe a non-nuke-based regimen, I might consider using nevirapine (Viramune).

There has been a palpable pendulum swing back to favoring using boosted protease inhibitors as components of first-line treatments; mostly because of the advent of simpler PIs, like atazanavir (Reyataz) and fosamprenavir (Lexiva,Telzir). The conventional boosted PI is Kaletra-- while more complicated to take with higher pill counts and side effects, is clearly the winner with extensive data and experience. All of these PIs can be dosed once daily.

Since you have long standing gastric acid problems and need to take potent antacids (proton-pump inhibitors, PPIs), I'd definitely not use Reyataz. This is because atazanavir levels fall dramatically in the presence of this class of medications. The protease inhibitors, Lexiva and Kaletra are not affected any significant degree by PPIs. If not having a diet restriction is important for you as a performance artist, then Lexiva might be favorable, since Lexiva doesn't have any dietary restriction.

As for dry mouth, I don't think this is a huge concern-- I'm not of this being a characteristic side effect of the HIV medications.

So, take a look at our forum's previously asked questions, talk to your doctor about her (or his) experience; by all means write back with other questions.

Good luck, BY



Previous
avian flu
Next
Continue to wait or waited already too long?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement